Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 229, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 26, 2004, 6:32 PM EDT for Grainger County, Hamblen County, Tennessee. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2004, 6:32 PM EDT (22:32 UTC)
- Expired
- Jul 26, 2004, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Grainger County, TN, Hamblen County, TN
The radar
The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:55 PM EDT | HAIL 1.75 | 3 S Morristown, TN | GOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC. |
| Jul 26, 6:55 PM EDT | HAIL 1.75 | 3 S Morristown, TN | GOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC. |
| Jul 26, 7:05 PM EDT | TSTM WND DMG | 2 Nw Morristown, TN | TREE DOWN ON SPOUT SPRINGS ROAD. |
| Jul 26, 7:05 PM EDT | TSTM WND DMG | 2 Nw Morristown, TN | TREE DOWN ON SPOUT SPRINGS ROAD. |
| Jul 26, 7:10 PM EDT | TSTM WND DMG | Rutledge, TN | TREES DOWN ON BOWEN ROAD AND LOCUST ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 262232
SVRMRX
TNC057-063-262315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT MON JUL 26 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAINGER COUNTY IN EAST TENNESSEE
HAMBLEN COUNTY IN EAST TENNESSEE
* UNTIL 715 PM EDT
* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF MORRISTOWN TO
4 MILES SOUTH OF RUTLEDGE...MOVING NORTHEAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUTLEDGE AROUND 640 PM EDT
MORRISTOWN AROUND 645 PM EDT
RUSSELLVILLE AROUND 705 PM EDT
THORN HILL AROUND 715 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3638 8328 3629 8326 3632 8317 3634 8317
3625 8309 3624 8309 3614 8322 3619 8356
3610 8366 3615 8371 3633 8367 3636 8346
3641 8342 3641 8333
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 26, 3:35 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT MON JUL 26 2004 .SHORT TERM...TODAY AND TONIGHT...VERY ACTIVE WEATHER PATTERN IN STORE FOR THE NEXT 24 HOURS AS A WEAK SURFACE BOUNDARY STARTS TO MOVE ACROSS THE TENNESSEE VALLEY ACCOMPANIED BY A RATHER STRONG UPPER LEVEL LOW LOCATED OVER THE GREAT LAKES STATES. THIS U/L LOW WILL SWING SPOKES OF ENERGY THROUGH THE REGION IN THE OVERNIGHT AND WILL ENHANCE LIFT ALREADY PROVIDED BY THE SURFACE BOUNDARY TO POP OFF MORE SHOWERS AND THUNDERSTORMS. MORNING SOUNDINGS INDICATED VERY HIGH PWS BETWEEN 1.8 AND 2.1 INCHES. WITH THIS MOIST OF AN ATMOSPHERE...AND THE SLOW MOVEMENT OF THE STORMS ALREADY DEVELOPING TODAY...VERY HEAVY RAIN IS POSSIBLE. ONE COMPLEX OF STORMS NOW JUST ENTERING THE CWA STRETCHING FROM JUST WEST OF A PIKEVILLE TO TRACY CITY LINE IS PRODUCING RAIN AT THE RATE 0.75 TO 1.5 INCHES PER HOUR DUE TO ITS SLOW MOVEMENT. SEVERE WEATHER IS NOT VERY LIKELY AT THIS TIME DUE TO LIMITED INSTABILITY AS LITTLE SURFACE HEATING OCCURRED TODAY AND THERMODYNAMIC PROFILES ARE MOSTLY IF NOT COMPLETELY MOIST ADIABATIC...THUS INDICATING POOR LAPSE RATES. FOR THE FORECAST...HAVE GENERALLY GONE HIGH LIKELY TO CATEGORICAL TO START THE PERIOD MIRRORING CURRENT RADAR TRENDS. WITH LITTLE ACTION PERSISTING IN THE CENTRAL VALLEY...HAVE ONLY STARTED WITH 60-70 POPS THERE BUT FEEL THE ACTION NOW ROLLING OFF THE PLATEAU WILL START TO CREATE MORE TSRA IN THE VALLEY AND HAVE GONE CATEGORICAL POPS AREA WIDE INTO THE EVENING HOURS. IT SHOULD BE NOTED THAT THROUGHOUT THE PERIOD...FORECASTED POPS ARE GOING TO BE RUNNING SLIGHTLY BELOW MOS DUE TO THE GFS GOING WITH NEAR 100 POPS MANY LOCATIONS. HIGHEST POPS TONIGHT AND INTO TOMORROW WILL BE SEEN IN THE MOUNTAINS AND NE ZONES AS THERE WILL BE ADDED LIFT PROVIDED BY THE MOUNTAINS. THE GFS HAS A RATHER LARGE SWATH OF PRECIP DEVELOPING OVER THE MOUNTAINS FROM 03Z TO 12Z AND MOVING NORTHWARD. THOUGH SOME OF THIS MAY BE SOME FORM OF FEEDBACK ON THE GFS (WHICH IS MAKING THE OVERNIGHT POPS SO HIGH IN THE MODEL)...AM BUYING INTO THE PLACEMENT OF HEAVIER PRECIP...BUT NOT THE RATHER HIGH AMOUNTS. LATER IN THE DAY TOMORROW...PRECIP WILL DIMINISH FROM WEST TO EAST AND THUS HAVE TAPERED POPS ACCORDINGLY ALL THE WAY DOWN TO SLIGHT CHANCE BY 21Z IN THE WESTERN COUNTIES. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME AS THERE IS NOT WIDESPREAD COVERAGE OF RAIN. THOUGH SOME STORMS ARE PRODUCING HEAVY RAIN LOCALLY...FEEL THIS IS BETTER HANDLED BY LOCALLY HEAVY RAINFALL POSSIBLE IN THE ZONES THIS EVENING AND TONIGHT AND THEN BY ANY URBAN/SMALL STREAM FLOOD STATEMENTS OR FLASH FLOOD WARNINGS AS NEEDED BY THE EVENING CREW. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY...PRECIP ASSOCIATED WITH THE COLD FRONT WILL LINGER INTO TUESDAY EVENING BEFORE ENDING OVERNIGHT. WE WILL BE BETWEEN SYSTEMS WEDNESDAY AND THURSDAY AND EXPECT MAINLY DIURNAL TYPE CONVECTION. A WAVE WILL MOVE UP FROM THE SOUTH ON FRIDAY FOR SCATTERED CONVECTION...BUT THE NEXT SYSTEM OF SIGNIFICANCE IS PROGGED INTO THE AREA FOR THE WEEKEND. TIMING AND POSITION...AS USUAL...REMAIN IN QUESTION...BUT AS THE LOW AND ASSOCIATED COLD FRONT APPROACH THE AREA SCATTERED SHOWERS/THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE MRX AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 82 67 89 / 80 40 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 79 64 85 / 80 50 20 20 OAK RIDGE, TN 69 80 64 84 / 80 50 10 20 TRI CITIES AIRPORT, TN 68 76 62 82 / 90 80 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GODSEY/BB/MJB
Hazardous weather outlook, Jul 26, 4:14 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 414 AM EDT MON JUL 26 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-271000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 414 AM EDT (314 AM CDT) MON JUL 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT CONTINUING THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING. DUE TO THE ABUNDANT MOISTURE AND INSTABILITY...SOME OF THE THESE STORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS. SINCE THE THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREAS...LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW LYING AREAS...ROADWAYS...AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THE TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OF THE AREA TUESDAY PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR TOMORROW MORNING. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE POTENTIAL OF LOCALIZED FLASH FLOODING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:04 PM EDT | Flash Flood Warning | MRX | Greene | 116 min |
| Jul 26, 6:56 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.